Thunderstorm Wind, Jones
- When
- July 27, 9:15 PM CST
- Where
- Jones County, 4.26 mi NW of Okaton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.920, -100.950
Sixty mph winds were estimated.
Several severe thunderstorms brought damaging winds to parts of central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several severe thunderstorms brought damaging winds to parts of central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 27, 8:24 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 924 PM CDT WED JUL 27 2011 .UPDATE... SHOWERS AND THUNDERSTORMS ARE APPROACHING THE WESTERN CWA AT THIS TIME. HAVE INCREASED POPS ACROSS THAT AREA...BUT EXPECT THE STORMS TO WEAKEN AND DISSIPATE WITH THE LOSS OF DAYTIME HEATING AND WITH NO LOW LEVEL JET SUPPORT. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME. NEW AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT PCPN CHANCES THROUGHOUT THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE. AS OF 19Z A WEAK FRONTAL BOUNDARY/DRY LINE IS SLOWLY SINKING SOUTHWARD FROM NW SD. CU IS SLOWLY DEVELOPING ALONG THE FRONT...WITH ADDITIONAL CU DEVELOPMENT OVER THE BLACK HILLS. THE CU OVER THE BLACK HILLS WILL LIKELY DEVELOP INTO CONVECTION WITHIN THE NEXT FEW HOURS AS A SHORT WAVE OVER NW WYOMING APPROACHES THE REGION. WHEN CONVECTION DOES DEVELOP THEY WILL LIKELY TRACK ESE ACROSS THE SOUTHWESTERN PORTION OF THE CWA. THOUGHT ABOUT ADDING SEVERE WORDING INTO THE FORECAST FOR TONIGHT...HOWEVER WITH THE LACK OF A LLJ...CONVECTION SHOULD WEAKEN UPON SUNSET. THE LOCATION FOR POTENTIAL CONVECTION ON THURSDAY AND THURSDAY NIGHT IS A LITTLE MORE UNCLEAR. A FEW MODELS ARE SUGGESTING A POSSIBLE MCS MOVING ACROSS THE SW CWA AROUND 12Z THURSDAY WITH MOSTLY DRY CONDITIONS THERE AFTER. YET OTHER MODELS ARE SHOWING A WEAK FRONTAL BOUNDARY DRAPED ACROSS THE SOUTHERN HALF OF THE CWA WITH AFTERNOON CONVECTION POSSIBLE. EITHER WAY THE EASTERN CWA WILL LIKELY SEE DRY CONDITIONS THUS HAVE REMOVED POPS. CONVECTIVE POTENTIAL FOR FRIDAY AND FRIDAY NIGHT IS ALSO UNCLEAR AT THIS TIME. MODELS ARE SUGGESTING RETURN FLOW WILL BE POSSIBLE FOR LOCATIONS WEST OF THE MISSOURI RIVER ON FRIDAY. THE ADDED MOISTURE COMBINED WITH A WEAK SURFACE TROF MAY RESULT IN LATE AFTERNOON CONVECTION. AN INCREASING LLJ FRIDAY NIGHT COULD RESULT IN THUNDERSTORMS CHANCES SPREADING EASTWARD. BASED ON THE LATEST GFS...WHICH SHOWS THE MAJORITY OF THE PCPN OCCURRING IN ND...WILL ONLY MAINTAIN A SCHC POP. .LONG TERM...SATURDAY THROUGH WEDNESDAY MID LEVEL FLOW PATTERN REMAINS ACTIVE ACROSS THE FAR NORTHERN PLAINS/SOUTHERN CANADA DURING THE LONG TERM. HOWEVER H5 HEIGHTS ARE ON AN UPWARD TREND THROUGH THE WEEKEND...ONLY TO GET SQUASHED AGAIN BY EARLY NEXT WEEK. WITH THE INCREASED HEIGHTS WILL COME WARMER TEMPS AND DWINDLING CHANCES FOR STORMS...ALTHOUGH STORMS CANT ENTIRELY BE RULED OUT. THE BEST CHANCES APPEAR TO BE SATURDAY NIGHT AS WEAK BOUNDARY SLIDES THROUGH AND THEN AGAIN MONDAY NIGHT AS STRONGER SYSTEM MOVES ACROSS REGION. TEMPERATURES SHOULD DEFINITELY BE ABOVE NORMAL FOR THE WEEKEND...TRENDING BACK TOWARD NORMAL DURING THE NEXT WORK WEEK. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS SHOWERS AND THUNDERSTORMS WILL TRACK OVER THE AREA WEST OF THE MISSOURI RIVER THROUGH ABOUT 05Z...AND ARE EXPECTED TO WEAKEN AND DISSIPATE AS THEY PUSH ACROSS THE MISSOURI RIVER. GUSTY WINDS AND BRIEF PERIODS OF MVFR CIGS AND VSBYS ARE POSSIBLE WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS WILL PREVAIL OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...PARKIN SHORT TERM...SD LONG TERM...TDK AVIATION...PARKIN WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 407 AM CDT WED JUL 27 2011 MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-280915- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO- 407 AM CDT WED JUL 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. RIGHT NOW IT APPEARS OVER THE NEXT COUPLE DAYS ANY SEVERE POTENTIAL WILL BE ACROSS CENTRAL AND WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003-004-009-015-016-033>035-045-048-280915- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES- LYMAN- 407 AM CDT WED JUL 27 2011 /307 AM MDT WED JUL 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS CENTRAL SOUTH DAKOTA. RIGHT NOW THE SEVERE THREAT IS LIMITED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON AND OFF CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. RIGHT NOW IT APPEARS OVER THE NEXT COUPLE DAYS ANY SEVERE POTENTIAL WILL BE ACROSS CENTRAL AND WESTERN SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
419 PM CDT WED JUL 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TORNADO 7 SE BRITTON 45.72N 97.65W
07/26/2011 MARSHALL SD NWS STORM SURVEY
NWS STORM SURVEY CONFIRMED AN EF-0 TORNADO 7 MILES
SOUTHEAST OF BRITTON. CONVERGENT TREE DAMAGE WAS NOTED
IN THIS AREA. NO DAMAGE TO STURCTURES OR HOMES.
&&
EVENT NUMBER ABR1100023
ABRThe Rapid City radar (KUDX), 152 km away, was scanning. The volume nearest the first event began at 03:12 UTC.
3 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
Seventy mph winds downed many large tree branches and moved several hay bales around.
Sixty mph winds brought several branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337859, 337857, 337860.